Missouri, 2009

Hail and Damaging Winds in Missouri, June 8, 2009

June 8, 2009 · NWS PAH · 5 events in 2 counties and zones

Thunderstorms rapidly developed along a surface frontal boundary from central Illinois into southern Missouri. Extreme instability and favorable wind shear ahead of the activity promoted organized and isolated supercell storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Thunderstorms rapidly developed along a surface frontal boundary from central Illinois into southern Missouri. Extreme instability and favorable wind shear ahead of the activity promoted organized and isolated supercell storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 8, 1:44 PM CST, 5 hours 50 minutes earlier.

Area forecast discussion, Jun 8, 1:44 PM CST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
244 PM CDT MON JUN 8 2009

.DISCUSSION...

MAIN ISSUE IS ATTEMPTING TO NAIL DOWN THE MOST LIKELY TIMES FOR
CONVECTION. WEST TO SOUTHWEST FLOW IS EXPECTED THROUGH THIS
WEEK...WHICH MEANS THE FRONT CURRENTLY MOVING THROUGH NORTHERN
ILLINOIS AND MISSOURI WILL LINGER IN THE THE AREA FOR MOST OF THE
WEEK.

MODELS GENERALLY AGREE THAT SCATTERED CONVECTION IS POSSIBLE AT
JUST ABOUT ANY TIME FOR THE NEXT COUPLE OF DAYS. SURFACE COLD
FRONT SHOULD BE ALONG THE OHIO RIVER BY 18Z TUESDAY WHICH SHOULD
SERVE AS A FOCUS FOR CONVECTION TOMORROW.

BY 12Z WEDNESDAY THIS FRONT IS FORECAST TO MOVE BACK NORTH AS THE
MAIN LOW BEGINS TO LIFT OUT FROM THE SOUTHWEST. ENSEMBLES FOCUS ON
MAIN WAVES MOVING THROUGH THE AREA TUESDAY NIGHT INTO
WEDNESDAY...MAINLY OVER THE NORTH. THE SECOND AND MORE IMPRESSIVE
WAVE IS WEDNESDAY NIGHT INTO MID DAY THURSDAY.

THE FRONT SHOULD MOVE SOUTH OF THE AREA BY 06Z
FRIDAY...HOWEVER...THAT MAY NOT BE THE END AS THE NEXT LOW CENTER
DEVELOPS OVER NORTHERN TEXAS. VERY DIFFICULT TO SAY WHERE THE
FRONT WILL BE BY LATE IN THE WEEK. WAVES OF ENERGY MAY BRING
INTERMITTENT CONVECTION BACK INTO THE AREA. MODELS SEEM TO HINT AT
A DECENT WAVE MOVING ACROSS THE REGION ON SATURDAY.

&&

.AVIATION...
SHOWERS HAD DEPARTED ALL TAF SITES BY MID AFTERNOON.
GIVEN AFTERNOON INSTABILITY...WILL KEEP A CHANCE FOR TSRA INTO AT
LEAST THE EARLY EVENING THEREFORE HAVE MAINTAINED TEMPO GROUPS OF
TSRA FOR ALL SITES INTO EARLY EVENING. OTHERWISE...VFR CONDITIONS
WILL RULE FOR THE DURATION OF THIS TAF PERIOD...WITH SOME LIMITED
MVFR DUE TO FOG TOWARD DAYBREAK. BEST CHANCE FOR TSRA ON TUE WILL BE
KCGI AND KPAH BUT WILL BE TOWARD THE END OF THE TAF PERIOD AND
MINIMAL EVEN THEN.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

RLS/PS
Hazardous weather outlook, Jun 8, 3:53 PM CST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
453 PM CDT MON JUN 8 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
453 PM CDT MON JUN 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE EAST INTO
SOUTHEAST MISSOURI AND MUCH OF SOUTHERN ILLINOIS THIS EVENING.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY CONCERNS...ALONG
WITH LOCALLY HEAVY RAINFALL AND LIGHTNING. THE STORMS SHOULD BE
WEAKENING AS THEY APPROACH THE WABASH AND OHIO RIVERS LATE THIS
EVENING. SO LOCALLY HEAVY RAINFALL AND LIGHTNING WILL BE THE
PRIMARY CONCERNS LATE THIS EVENING AND OVERNIGHT OVER THE EASTERN
HALF OF THE AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH SUNDAY. IT APPEARS THE
MAIN HAZARDS WILL BE HEAVY RAIN AND LIGHTNING...HOWEVER EVEN
THOUGH NO WIDESPREAD SEVERE WEATHER IS EXPECTED...ON BOTH TUESDAY
AND WEDNESDAY THERE IS A SLIGHT CHANCE THAT A FEW STORMS COULD
BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACROSS SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS SHOULD BE
PREPARED FOR ACTIVATION THIS EVENING. SPOTTER ACTIVATION MAY ALSO
BE REQUESTED THROUGHOUT THE AREA TUESDAY AND WEDNESDAY.

DRS

In the hours before

Local storm report, Jun 8, 6:51 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
751 PM CDT MON JUN 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     TSTM WND GST     4 N DU QUOIN            38.06N 89.24W
06/08/2009  M65 MPH          PERRY              IL   TRAINED SPOTTER

            REPORTED AT THE INTERSECTION OF U.S. ROUTE 51 AND STATE
            ROUTE 154.

&&

SMITTY
Local storm report, Jun 8, 7:07 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
807 PM CDT MON JUN 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             5 SE SESSER             38.04N 88.99W
06/08/2009  M1.00 INCH       FRANKLIN           IL   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED WITH WIND GUST ESTIMATED
            BETWEEN 60 AND 70 MPH.

&&

SMITTY
Local storm report, Jun 8, 7:32 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
832 PM CDT MON JUN 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             ROYALTON                37.88N 89.11W
06/08/2009  M0.75 INCH       FRANKLIN           IL   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED.

&&

SMITTY

The radar

The Paducah radar (KPAH), 151 km away, was scanning. The volume nearest the first event began at 01:34 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Wayne

When
June 8, 7:34 PM CST
Where
Wayne County, Greenville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.130, -90.470

Thunderstorm Wind, Wayne

When
June 8, 7:35 PM CST
Where
Wayne County, Greenville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
37.130, -90.470

Trees were down, and power outages occurred.

Thunderstorm Wind, Wayne

When
June 8, 8:00 PM CST
Where
Wayne County, Williamsville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
36.970, -90.550

Numerous trees were blown down.

Hail, Wayne

When
June 8, 8:10 PM CST
Where
Wayne County, Wappapello
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.930, -90.280

Thunderstorm Wind, Butler

When
June 8, 8:40 PM CST
Where
Butler County, 4.3 mi WNW of Poplar Bluff to 3.47 mi N of Harviell
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
36.763, -90.476

A tree was blown down, blocking Highway 160. A vehicle crashed into the tree, but no injuries occurred. Power lines were down west of Poplar Bluff.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171906, 175351, 175350, 171909, 171910.